Signs and Symptoms: Accidental or intentional overdose may cause severe and prolonged hypoglycaemia which may be life-threatening.
Management: In case of overdosage with glimepiride, a doctor must be notified immediately. At the first signs of hypoglycaemia, the patient must immediately take sugar, preferably glucose, unless a doctor has already started care. Since hypoglycaemia and its clinical symptoms may recur after apparent clinical recovery (even after several days), close and continued medical supervision and possibly referral to a hospital are indicated. In particular, significant overdosage and severe reactions, e.g. with unconsciousness or other neurological dysfunctions, are emergency cases and require immediate care and hospitalization.
If hypoglycaemic coma is diagnosed or suspected, intravenous infusion of a 20 % glucose solution (adults: 40 to 100 ml) is indicated. Alternatively IV, SC, or IM administration of glucagons (adults: 0.5 to 1 mg) may be considered. In infants, glucose must be dosed very carefully and close monitoring of blood glucose is required to minimize the risk of potentially severe hyperglycaemia.
Other symptomatic therapy (e.g. anticonvulsants) should be administered as necessary. After acute glucose replacement has been completed, it is usually necessary to give an intravenous glucose infusion in lower concentration so as to ensure that hypoglycaemia does not recur. The patient's blood glucose level should be carefully monitored for at least 24 hours. In severe cases with a protracted course, hypoglycaemia, or the danger of slipping back into hypoglycaemia, may persist for several days.
In cases of acute intake of large amounts of glimepiride, detoxification (e.g. by gastric lavage and administration of medicinal charcoal) is indicated.